Mississippi, 2013

Damaging Wind in Mississippi, June 16, 2013

June 16, 2013 · NWS MEG · 1 event in 1 county or zone

A few thunderstorms developed during the afternoon and evening during peak heating across Northeast Mississippi. One storm became severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A few thunderstorms developed during the afternoon and evening during peak heating across Northeast Mississippi. One storm became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 16, 2:18 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 16, 2:18 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
318 PM CDT SUN JUN 16 2013

.DISCUSSION...

WET PATTERN SETTING OVER THE MIDSOUTH OVER THE NEXT COUPLE OF
DAYS AS A COLD FRONT AND SEVERAL SHORTWAVES MOVE INTO THE REGION.

TONIGHT...VERY LOW CONFIDENCE ON WHAT WILL HAPPEN AS MODELS DID
NOT INITIALIZE VERY WELL. ABUNDANCE OF CLOUD COVER OVER THE REGION
HAS KEPT THE ATMOSPHERE MORE STABLE THAN WHAT THE MODELS WERE
INDICATING. THUS THE NAM AND RAP MODELS SHOWED NUMEROUS SHOWERS
AND THUNDERSTORMS DEVELOPING THIS AFTERNOON INTO THE EVENING HOURS
DUE TO THE COMBINATION OF PEAK HEATING AND THE EXPECTED UNSTABLE
ATMOSPHERE. THIS IS NOT THE CASE AT LEAST SO FAR. HOWEVER...WITHIN
THE LAST 45 MINUTES A THUNDERSTORM HAS DEVELOPED OVER PANOLA
COUNTY. THE NAM AND RAP SHOWED WHATEVER ACTIVITY DEVELOPED DYING
OUT AFTER SUNSET. MEANWHILE...OTHER MODELS LIKE THE HRRR SHOWED
DEVELOPMENT ALONG AND AHEAD OF AN OUTFLOW BOUNDARY WHICH IS DRAPED
ACROSS SOUTHERN MISSOURI. BEGINNING TO SEE DEVELOPMENT OCCUR ALONG
THE BOUNDARY BUT NOTHING AHEAD OF IT YET OTHER THAN A FEW SHOWERS.
THE HRRR BRINGS THE ACTIVITY INTO NORTHERN PORTIONS OF THE
MIDSOUTH THIS EVENING AND THEN DISSIPATES IT BY MIDNIGHT. IN
ADDITION...THE GFS AND ECMWF SHOWED LITTLE ACTIVITY OCCURRING THIS
EVENING. IN FACT...THE ECMWF SHOWED LITTLE ACTIVITY THE ENTIRE
NIGHT. HOWEVER...THE GFS AND THE NAM BOTH SHOW REDEVELOPMENT OF
SHOWERS AFTER MIDNIGHT...POSSIBLY DUE TO A WEAK LOW LEVEL JET.
WITH SUCH A WIDE RANGE OF SCENARIOS...HAVE KEPT 40 POPS ACROSS
FROM THE TENNESSEE/MISSISSIPPI LINE NORTHWARD MAINLY DUE TO THE
CONVECTION YOU SEE BEGINNING TO DEVELOP ALONG THE OLD OUTFLOW
BOUNDARY. THINK THIS CONVECTION WILL PUSH DOWN INTO NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE. MAY
ALSO SEE A FEW MORE POP UP DIURNAL THUNDERSTORMS ACROSS NORTH MISSISSIPPI. DON/T
KNOW IF ANY STORM WILL BE SEVERE BUT WILL KEEP THE STRONG TO
SEVERE WORDING IN THE HWO FOR NOW. LOWS WILL BE IN THE LOWER TO
MID 70S.

MONDAY...A STRONGER SHORTWAVE WILL MOVE INTO THE REGION AS A COLD
FRONT SLIDES SOUTH INTO THE CWA. THE COMBINATION OF THE TWO SHOULD
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE CWA. CLOUD
COVER MAY AFFECT INSTABILITY LIKE IT DID TODAY BUT CAN/T RULE OUT
A FEW STORMS BECOMING STRONG TO SEVERE. ISOLATED HEAVY RAINFALL
UNDERNEATH SLOW MOVING STORMS MAY BE A BIGGEST ISSUE WITH ANY
THUNDERSTORMS THAT OCCUR TOMORROW. THE ACTIVITY WILL CONTINUE INTO
MONDAY NIGHT AND TUESDAY AS THE COLD FRONT SLIDES SOUTHWARD. HIGHS
ON MONDAY AND TUESDAY WILL BE IN THE 80S DUE TO THE CLOUD COVER
AND AMOUNT OF CONVECTION AROUND.

TUESDAY NIGHT INTO WEDNESDAY....THE GFS SLIDES THE FRONT SOUTH OF THE
CWA WHILE THE ECMWF CONTINUES TO HOLD THE FRONT UP OVER NORTH
MISSISSIPPI. BOTH THE GFS/ECMWF ARE CONSISTENT WITH THEIR
SOLUTIONS AND ITS REALLY ANYBODY/S GUESS WHICH IS CORRECT. FOR NOW
WILL CONTINUE WITH CURRENT FORECAST WHICH LEANS TOWARD THE GFS.

THURSDAY AND FRIDAY...UPPER RIDGE BEGINS TO START MOVING BACK INTO
THE AREA FROM THE WEST. SOME DIURNAL CONVECTION COULD OCCUR ON
THURSDAY. OTHERWISE...WARMER TEMPERATURES WILL RETURN WITH HIGHS
IN THE UPPER 80S TO LOWER 90S.

NEXT WEEKEND...HOT AND DRY CONDITIONS ARE EXPECTED AS THE UPPER
RIDGE WILL BE CENTERED OVER THE MIDSOUTH. HIGHS WILL BE IN THE
LOWER TO MID 90S WITH LOWS IN THE 70S.

KRM

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS WILL PREVAIL THROUGH THIS TAF PERIOD. TIMING OF
TSRAS CONTINUES TO BE THE MAIN ISSUE. SURFACE HEATING COMBINED
WITH A WEAK DISTURBANCE MOVING THROUGH THIS AFTERNOON AND EARLY
EVENING WILL RESULT IN ISOLD/SCT COVERAGE SO VCTS LOOKS GOOD FROM
16/21Z-17/01Z. OVERNIGHT IS A QUESTION MARK. MODELS DIFFER ON
DEVELOPMENT LATER TONIGHT BUT SINCE THE NEXT DISTURBANCE MOVES IN
LATER ON MONDAY DECIDED TO JUST GO WITH VCSH OVERNIGHT AND
INTRODUCE A VCTS BY 17/15Z. TSRA COVERAGE WILL INCREASE AFTER THE
END OF THIS FORECAST PERIOD. WINDS WILL BE LIGHT FROM THE S/SW.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  86  71  86 /  40  70  80  40
MKL  71  85  69  85 /  40  70  80  30
JBR  72  85  69  87 /  40  70  40  10
TUP  71  88  72  84 /  30  70  70  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 16, 2:15 AM CST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
315 AM CDT SUN JUN 16 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
315 AM CDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE STORMS MAY OCCUR MONDAY AFTERNOON INTO MONDAY
EVENING AS A COLD FRONT MOVES INTO THE MIDSOUTH. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS FROM THESE THUNDERSTORMS. IN
ADDITION...LOCALLY HEAVY RAIN COULD LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN MONDAY AFTERNOON INTO MONDAY NIGHT.

JCL

The radar

The Columbus AFB radar (KGWX), 108 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tishomingo

When
June 16, 3:50 PM CST to 4:00 PM CST
Where
Tishomingo County, 2.9 mi NNE of Walker to 2.48 mi N of Hazard Switch
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.870, -88.266

Straight line winds knocked several trees down along County Road 231, northwest of Iuka.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460639.